Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Omaha, NE

July 25, 2000Washington County, Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2000, 2:41 AM CDT for Washington County, Nebraska; Pottawattamie County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2000, 2:41 AM CDT (07:41 UTC)
Expired
Jul 25, 2000, 3:15 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawattamie County, IA, Washington County, NE

The radar

The Omaha radar (KOAX), 30 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 250742
SVROMA
IAC155-NEC177-250815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
241 AM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
  WESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 315 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF KENNARD...OR ABOUT 15 MILES
  NORTH OF OMAHA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN WASHINGTON COUNTY AT 300 AM CDT
RURAL NORTHWESTERN POTTAWATTAMIE COUNTY AT 305 AM CDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4150 9627 4143 9621 4139 9576 4150 9578

SKERRITT



What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 25, 2:30 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT TUE JUL 25 2000

RATHER DISTINCT SHORT WAVE MOVING ACROSS SOUTHEAST SOUTH DAKOTA AT
THIS TIME IS REGENERATING THUNDERSTORM ACTIVIITY IN SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA.  THE DEVELOPMENT HAD BEEN RESISTING
SHIFTING SOUTHEAST...A REFLECTION OF THE SURFACE FRONT HOLDING WELL
WITH MODERATE SOUTHERLY FLOW.  THUNDERSTORM ACTIVITY IS LIKELY TO
CONTINUE INTO THE MORNING MOVING SOUTHEAST.

ACTIVITY ON THE FRONT IN SOUTH CENTRAL NEBRASKA CONTINUES TO CHEW
ITS WAY SOUTHEAST INTO THE FLOW AND WE SHOULD NOT HAVE PROBLEMS WITH
IT.

THE MODELS ARE A PROBLEM.  THE NGM SEEMED THE CLOSEST OF THE 3 00Z
MODEL RUNS WITH THE SHORT WAVE MOVING ACROSS SOUTHEAST SOUTH
DAKOTA.  BUT NEITHER IT NOR ANY OF THE OTHERS HAD ANY CLUE AS TO THE
ACTIVITY IN CENTRAL NEBRASKA.

WILL FAVOR THE NGM.  LINGERING THUNDERSTORMS THIS MORNING MOVING
PRIMARILY ACROSS NORTHEAST NEBRASKA INTO SOUTHWEST IOWA.  SOME
CHANCE OF THUNDERSTORMS THIS AFTERNOON BUT PROBABLY MUCH MORE LIKELY
TONIGHT...AND IF THE NGM IS RIGHT ON THE FRONTAL BOUNDARY SETUP FOR
TUESDAY WARM ADVECTION THUNDERSTORMS ON TUESDAY.

GUIDANCE IS PROB WARM ON FWC AND ALSO TOO DRY.

.OMA...NONE
POWERS

In the hours before

Special weather statement, Jul 25, 12:43 AM CDT, 1 hour 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251214-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1243 AM CDT TUE JUL 25 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY STILL BE REQUIRED TONIGHT IN NORTHEAST AND EAST
CENTRAL NEBRASKA AND ADJACENT SOUTHWEST IOWA.

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.  WHILE THE PRIMARY THREAT FROM THESE
THUNDERSTORMS...BESIDES LIGHTNING...WILL BE LOCALLY HEAVY RAINS...A
FEW COULD PRODUCE DAMAGING WINDS OR LARGE HAIL.

THE ATMOSPHERE REMAINS RELATIVELY MOIST AND RATHER UNSTABLE AND A
SHORT WAVE MOVING EAST ACROSS SOUTH DAKOTA WILL INTERACT WITH A
FRONT FROM NORTHERN MINNESOTA TO SOUTH CENTRAL NEBRASKA.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:37 PM CDTSevere Thunderstorm WarningOAXThurston38 min
Jul 25, 2:59 AM CDTSevere Thunderstorm WarningOAXDouglas16 min
Jul 25, 3:38 AM CDTSevere Thunderstorm WarningOAXNemaha37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.